[Skip to Content]
[Skip to Content Landing]
Article
April 1982

Churg-Strauss Syndrome: Development of Cardiomyopathy During Corticosteroid Treatment

Author Affiliations

From the Division of Pediatric Cardiology (Drs Doyle and Balian), Departments of Pediatrics (Drs Wishnick and Chrousos), Radiology (Dr Genieser), and Pathology, University Hospital (Dr Valensi), New York University Medical Center, New York.

Am J Dis Child. 1982;136(4):339-344. doi:10.1001/archpedi.1982.03970400057015
Abstract

• A patient with Churg-Strauss syndrome had pulmonary lesions, vasculitis, gastrointestinal tract involvement, and leukocytosis with hypereosinophilia. A wedge section from the lung showed necrotizing granulomata filled with necrotic eosinophils and fibrinoid, and rimmed by giant cells and eosinophils. Arteries and veins of all sizes were affected with perivascular eosinophilicrich, palisaded, giant cell granulomata with evidence of partial or complete occlusion. The patient was treated with prednisone, with excellent resolution of his symptoms. Recurrent episodes of pneumonia and wheezing responded to increased levels of prednisone plus bronchodilators and antibiotics. Cardiomyopathy developed after two years while taking prednisone. His condition has been managed with digoxin, diuretics, and increased amounts of prednisone. Although our patient has shown clinical improvement in his cardiac status, objective studies show minimal resolution.

(Am J Dis Child 1982;136:339-344)

×